Hail, Wayne
- When
- April 1, 6:55 PM EST
- Where
- Wayne County, Hawley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.480, -75.180
A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system moved through the Great Lakes, and dragged a cold front through the region during the afternoon on April 1st. Showers and thunderstorms developed with the front, and a few of these storms reached severe levels, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 1, 6:42 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 742 PM EDT TUE APR 1 2008 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE REGION THIS EVENING, FOLLOWED BY BLUSTERY WINDS AND COOLER TEMPERATURES. HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY WITH MOSTLY SUNNY SKIES, BUT BLUSTERY CONDITIONS WILL PERSIST INTO THE AFTERNOON HOURS. FAIR WEATHER WILL CONTINUE WEDNESDAY NIGHT AND THURSDAY. THE NEXT CHANCE FOR PRECIPITATION WILL BE THURSDAY NIGHT AND FRIDAY AS LOW PRESSURE TRACKS TOWARDS THE REGION. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... FOCUS IN THE NEAR TERM IS ON FROPA. SHUD REACH UCA-BGM LINE ARND 22Z AND OUT OF THE FCST AREA BY 01Z. LOW TOPPED CONVECTION MAY ACCOMPANY THE FNT AS TEMPS HAVE RISEN INTO THE M60S ACRS MUCH OF CNTRL NY WITH BREAKS OF SUNSHINE. LIMITED CAPE BUT POTNL FOR G45 WITH THE LINE AND WILL CONTINUE TO MONITOR. OTRW...FALLING TEMPS AND GUSTY WINDS AFTER FROPA WITH PSBLTY OF A FEW -SHSN LATE ACRS UPSTATE NY. FCST WINDS FALL SHORT OF ADVISORY CRITERIA. XPCT 20-30G45, WITH STRONGEST WINDS IN THE YATES TO ONEIDA CORRIDOR IN THE 23-06Z TIME FRAME. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... HIGH PRESSURE WILL BUILD INTO THE REGION ON WEDNESDAY. WE MAY SEE SOME RESIDUAL LAKE CLDS EARLY TMRW MRNG, BUT THESE ARE XPCTD TO MIX OUT QUICKLY, WITH MAINLY CLEAR SKIES PREVAILING FROM LATE TMRW MRNG THRU TMRW NGT. GUSTY NW WINDS WILL PERSIST ON WED BEFORE DIMINISHING LATE IN THE DAY. CLEAR AND COLD WED NGT, WITH FAIR WX ON THU, ALTHO SOME INCREASE IN MID/HI CLDS LIKELY ACRS THE SRN TIER AND NE PA LATE IN THE DAY. LOW PRESSURE TRACKS TWDS PA/NY THU NGT INTO FRIDAY. CRNT PROFILES SUGGEST A RAIN/SNOW MIX THU NGT, WITH RAIN SHOWERS ON FRIDAY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... CONSIDERABLE UNCERTAINTY IN MODEL SOLUTIONS HANDLING PACIFIC ENERGY...SO HAVE FOLLOWED HPC MED RANGE GUIDANCE AND EXPERTISE IN THIS PERIOD. PATTERN SHOWS BROAD AMPLIFICATION OF A TROF IN THE EAST WITH MULTIPLE WAVES MOVING THROUGH EARLY IN THIS PERIOD. LOOKS LIKE WAVES WILL BE SLIDING JUST TO OUR SOUTHEAST FRI NITE AND EARLY SATURDAY WITH BEST CHC PRECIP OVER NEPA. FEEL THE POP GUIDANCE DURING THIS PERIOD OFFERED BY HPC AND GMOS IS TOO HIGH GIVEN TRACK OF LOW AND HIGH PRESSURE BUILDING IN FROM WEST...SO HAVE LOWERED TO CHC CATEGORY. ALSO NOT SEEING MUCH IN THE WAY OF FORCING OR MOISTURE FOR MUCH OF THE WEEKEND WITH HIGH PRESSURE TAKING CONTROL...SO AND AGAIN LOWERED PRECIP CHANCES BELOW CLIMO. WEEKEND LOOKS TO BE FAIRLY DECENT WITH IN AND OUT CLOUDINESS A SLIGHTLY MORE VIGOROUS UL WAVE IS SUGGESTED MON NITE AND TUES WITH CHC SHOWERS. THERMAL FIELDS SUGGEST TEMPS NEAR TO SLIGHTLY BELOW NORMAL IF CLOUDINESS PREVAILS. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... VFR CIGS WITH MVFR CIGS AT TIMES THIS EVE IN NY. AVP HAD A LINE OF TS GO THROUGH IN LAST HALF HOUR BUT TIL 01Z MOSTLY -SHRA. RAIN NOW AT BGM BUT THAT SHOULD END BY TOP OF THE HOUR. SKIES CLEAR WED MORNING WITH HIGH PRESSURE QUICKLY BUILDING IN. BIGGEST WEATHER PROBLEM IS WIND IN THE SHORT TERM. STILL SW AT AVP BUT THEY WILL JOIN THE NY SITES AT W TO NW BY 02Z. WINDS SUSTAINED AT 15 TO 20 KTS GUSTING TO 25 TO 30 KTS. THIS SHOULD DROP A LITTLE LATE TONIGHT THEN PICK UP TO WHAT IT IS NOW DURING THE DAY WED. WED/THU...VFR. NO SIG WX. THU NIGHT/FRI...MVFR/IFR. CHC MIXED RAIN/SNOW. SAT...MVFR IMPROVING TO VFR. CHC AM SHOWERS. SUN/MON...VFR. NO SIG WX. && .HYDROLOGY... FLOOD WATCH FOR ALL OF ONEIDA COUNTY HAS BEEN CANCELLED. MOHAWK RIVER IS NOW COVERED BY A FLOOD WARNING BY ALBANY. THE BLACK RIVER IS FORECASTED TO CREST BELOW FLOOD STAGE AND LOWER THAN PREVIOUS FORECASTS. SHOWERS ARE MOVING THROUGH QUICKLY WITH LIGHT QPF. SNOW MELT RUNOFF WILL CONTINUE BUT MOST OF THAT WILL BE IN THE HIGHER TERRAIN OF THE NORTH BRANCH SUSQUEHANNA IN NEW YORK AND THE CATSKILLS AND OF COURSE ACROSS NORTHERN ONEIDA WHERE THE DEEPER SNOW PACK REMAINS. THE SNOW MELT WILL SLOW TONIGHT AS TEMPERATURES FALL INTO THE 30S AND U20S. WITH MOSTLY SNOW MELT PRODUCING RUNOFF NOT EXPECTING ANY FLASH FLOODING. THE ONLY POINT FORECASTED TO MAKE FLOOD STAGE IS THE TIOUGHNIOGA RIVER AT CORTLAND MIDDAY WED. A FEW OTHER POINTS ARE EXPECTED TO CREST WITHIN A FOOT OF THEIR FLOOD STAGES. WITH CORTLAND MORE THAN 12 HOURS OUT AND THE OTHERS LOWER THAN PREVIOUS FORECASTS WILL CONTINUE WITH NO FLOOD WATCH. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...JAB AVIATION...JAB/TAC HYDROLOGY...TAC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 414 AM EDT TUE APR 1 2008 NYZ009-037-020815- NORTHERN ONEIDA-SOUTHERN ONEIDA- 414 AM EDT TUE APR 1 2008 ...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047- 048-072-020815- YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG- TOMPKINS-MADISON-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 414 AM EDT TUE APR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT TUE APR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CORNING 42.15N 77.06W
04/01/2008 U0.88 INCH STEUBEN NY PUBLIC
&&
TACSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 638 PM EDT TUE APR 1 2008 NYZ045-046-056-057-PAZ039-012345- BROOME NY-CHENANGO NY-DELAWARE NY-OTSEGO NY-SUSQUEHANNA PA- 638 PM EDT TUE APR 1 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 634 PM EDT...A LINE OF THUNDERSTORMS ALONG A COLD FRONT CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY RAIN WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF HARTWICK TO MONTROSE PENNSYLVANIA...AND MOVING EAST AT 70 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... YOUNGS AND UNADILLA AT 645 PM EDT... WESTVILLE AND TROUT CREEK AT 655 PM EDT... SCHENEVUS AT 700 PM EDT... WORCESTER AND WALTON AT 705 PM EDT... KORTRIGHT AND HARVARD AT 710 PM EDT... HOBART AND BOVINA CENTER AT 720 PM EDT... REPEATING...THESE STORMS HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH...SMALL HAIL...AND VERY HEAVY RAIN.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 647 PM EDT TUE APR 1 2008 NYZ057-062-PAZ040-072-012330- DELAWARE NY-SULLIVAN NY-WAYNE PA- 647 PM EDT TUE APR 1 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 646 PM EDT...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY RAIN...WAS LOCATED NEAR BETHANY...AND MOVING NORTHEAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RUTLEDGEDALE AND RILEYVILLE AT 700 PM EDT... MILANVILLE AT 705 PM EDT... ABRAHAMSVILLE AND LOOKOUT AT 710 PM EDT... CALLICOON AND HORTONVILLE AT 715 PM EDT... NORTH BRANCH AND FREMONT AT 720 PM EDT... CALLICOON CENTER AND COCHECTON CENTER AT 725 PM EDT... SHANDELEE AND COOKS FALLS AT 730 PM EDT...
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 648 PM EDT TUE APR 1 2008 NYZ025-044-045-055-056-012330- BROOME NY-CHENANGO NY-CORTLAND NY-TIOGA NY-TOMPKINS NY- 648 PM EDT TUE APR 1 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY BRIEF RAIN. THIS STORM WAS LOCATED NEAR WILLSEYVILLE...AND MOVING EAST AT 50 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SPEEDVILLE AND JENKSVILLE AT 655 PM EDT... BERKSHIRE AND RICHFORD AT 700 PM EDT... EAST BERKSHIRE AND NANTICOKE AT 705 PM EDT... CENTER LISLE AND LISLE AT 710 PM EDT... WHITNEY POINT AND MARATHON AT 715 PM EDT... WILLET AND TEXAS VALLEY AT 720 PM EDT... SMITHVILLE FLATS AND GERMAN AT 725 PM EDT... SMITHVILLE CENTER AND TYNER AT 730 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. TAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 700 PM EDT TUE APR 1 2008 NYZ062-PAZ039-040-043-044-047-048-072-012330- LACKAWANNA PA-LUZERNE PA-PIKE PA-SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-WYOMING PA- 700 PM EDT TUE APR 1 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 655 PM EDT...A LINE OF STRONG THUNDERSTORMS ALONG A COLD FRONT...AND CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 50 MPH...AND BRIEF RAIN, WERE ALONG A LINE EXTENDING FROM THOMPSON...TO SWEET VALLEY...AND MOVING EAST AT 50 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... DALTON AND DALLAS AT 705 PM EDT... WILKES-BARRE AT 710 PM EDT... WYOMING AND WEST PITTSTON AT 715 PM EDT... WAYMART AND SCRANTON AT 720 PM EDT... MOSCOW AND HONESDALE AT 730 PM EDT...
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT TUE APR 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CORNING 42.15N 77.06W
04/01/2008 U0.88 INCH STEUBEN NY PUBLIC
0630 PM HAIL ELMIRA HEIGHTS 42.13N 76.83W
04/01/2008 U0.25 INCH CHEMUNG NY PUBLIC
0650 PM HAIL GILBERTSVILLE 42.47N 75.32W
04/01/2008 U0.25 INCH OTSEGO NY AMATEUR RADIO
0.3 INCH RAIN IN 15 MINUTES
0658 PM HAIL COLLIERSVILLE 42.48N 74.98W
04/01/2008 U0.25 INCH OTSEGO NY AMATEUR RADIO
ESTIMATED 50 MPH WIND GUST
&&
TACThe Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90524, 90525, 90526, 90528, 90527.